Customize your JAMA Network experience by selecting one or more topics from the list below.
Author Affiliation: Division of Cardiology, University of California, San Francisco (Dr Redberg; email@example.com).
My daughter Anna had a serious eye injury from a bungee cord while on a bicycling trip to promote reduced fossil fuel consumption over the summer. Luckily, she received excellent care and is recovering well. Early after the injury, she was using 5 different eyedrops several times per day. When her intraocular pressure remained high on this regimen, the ophthalmology fellow ordered a new prescription, which we promptly marched to the pharmacy to fill. However, the pharmacist said they could not fill it because Anna was already using this eyedrop, a common steroid preparation. Indeed, we found the generic version in her bag of eyedrops. When the pharmacist reached the physician, she explained that the brand-name version of this eyedrop was “stronger” than the generic, hence the seemingly duplicate prescription. The next day we checked with the ophthalmology attending physician on whether the brand name was different than the generic, and she said absolutely not, they were exactly the same, which reflects my experience with cardiac medications. I later talked with a distinguished senior ophthalmology colleague, who told me that this belief that brand names were stronger was commonly held among the more junior ophthalmologists, which he attributed to the aggressive pharmaceutical detailing that they received on this topic. There were only good intentions here, but it did drive home to me the power of marketing, particularly for trainees, and the importance of data in making the right treatment choices.
Correspondence: Dr Redberg, Department of Medicine, University of California, San Francisco, 505 Parnassus Ave, M1180, San Francisco, CA 94143-0124 (firstname.lastname@example.org).
Published Online: January 7, 2013. doi:10.1001/jamainternmed.2013.3378
Conflict of Interest Disclosures: None reported.
Redberg RF. An Eyedrop by Any Other Name. JAMA Intern Med. 2013;173(3):179. doi:10.1001/jamainternmed.2013.3378
Coronavirus Resource Center
Create a personal account or sign in to: